Tornadoes · United States · Colorado · 2023

Unrated tornado, Padroni, Colorado, June 21, 2023

This Unrated tornado ran 0.5 miles across Logan County on June 21, 2023, touching down at 1:44 PM MDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
June 21, 2023
Touchdown
1:44 PM MDT (19:44 UTC)
Lifted
1:47 PM MDT (19:47 UTC)
On the ground
3 minutes
Path length
0.5 miles (0.7 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Logan County
Touchdown point
40.711, -103.199
Lift-off point
40.715, -103.206
Record number
2306211344-01

What the Weather Service recorded

Long duration severe weather event across the northeast plains, and most of the Denver metropolitan area beginning during the early afternoon hours. Scores of tornadoes occurred across Washington and Logan counties. Several rounds of hail across the Denver metro, with ping pong ball sized hail in downtown, larger hail up to 2 inches in diameter at concert in Red Rocks Amphitheatre. In all, seven patrons were hospitalized, with 83 treated on scene. A substantial number of attendees suffered welts, bruises and broken fingers trying to protect themselves. Several suffered concussions as well. A total of 33 tornadoes touched down in Washington County, with 3 reported in Logan County. There were reports of at least one home damaged west of Sterling and one commercial building collapse in Sterling. The home was damaged by one of the tornadoes.||Significant flooding and flash flooding also occurred in portions of the plains, including Elbert, Arapahoe, Adams, Logan, Washington and Morgan counties. There were likely several rural roads that flooded due to the heavy rainfall. There was a flood fatality just south of I-70 along Watkins Rd. First responders found two stranded cars swept into a field, but its occupants had either gotten out or had been rescued. The third vehicle ended up west of Watkins and 6th Ave. in what is normally a dry creek bed. South Metro���s water rescue team was then called out to do a water rescue but that operation turned into a recovery by the following morning. Due to flooding, Watkins Road was closed between Interstate 70 and Jewell Ave. Interstate 70 was also closed for several hours until water could recede from flooded underpasses. Minor flooding also occurred in portions of the Denver and the surrounding metro area. Baseball size hail was observed in Washington County. In Clear Creek County, a thunderstorm wind gusts to 68 mph was recorded.

A tornado touched down briefly in an open field. No damage was observed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jun 21, 11:58 AM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 21, 11:58 AM MDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1158 AM MDT Wed Jun 21 2023

.UPDATE...
Issued at 1140 AM MDT Wed Jun 21 2023

The forecast is performing well with only minor updates this
morning.

There was some surprise fog and stratus over our northern plains
this morning, which impacted visibility in some areas (especially
around Fort Morgan). Conditions started improving soon after
sunrise, but a more northerly wind ended up bringing that layer
south over much of the urban corridor and KDEN. Fortunately, there
was much less impact from the layer in these locations and it has
since been breaking up quickly.

The 12Z synoptic analysis shows troughing to our northeast and
ridging to our south, and another upper low over the Southeast,
which together form an omega block over the CONUS. There is
southwesterly flow aloft over Colorado. Looks like there was
another little disturbance late night/early morning, with minimal
impact. Surface analysis put a shallow, weak front over our border
with Wyoming, and winds turned northwesterly then around
northeasterly behind it.

Models are coming to better consensus about the situation this
afternoon and evening. Forecast soundings exhibit "loaded gun"
characteristics, with high instability above some convective
inhibition above good heat and moisture. It looks like there will
be sufficient heating in spite of the low clouds this morning,
which must have broken up enough and soon enough. ACARS soundings
show the cap and already significant CAPE, and models seem to
generally agree on breaking the cap around 21Z. CAMs have
widespread and strong convection through the evening and into the
night. There is great moisture in place, dew points over 60 F up
against the foothills, and over 70 F out at the northeast corner
of the plains. There is moisture rich outflow coming in from
convection to our east this morning.

If the cap breaks mid-afternoon as it looks to, there will be
widespread severe storms and all hazards are possible. We have
been upgraded to enhanced hail threat by SPC, and a Tornado Watch
is almost certain. Also, we issued a Flood Watch for most of our
plains south of the South Platte River from 6 PM this evening
through 6 AM tomorrow morning, as we expect areas of heavy
rainfall on already pretty saturated soils to cause excessive
runoff and flooding.

We maintain our remaining Flood Advisories for the South Platte
and Cache La Poudre Rivers (basically from the western edge of
Weld County east to the western edge of Sedgwick County, now with
a little break just east of Greeley) and the Colorado River
(between Willow Creek and Little Muddy Creek) Hydrographs of gauge
observations show action stage for many of our points along the
Advisory areas, and MBRFC and CBRFC forecast those conditions to
persist.

&&

.SHORT TERM...(Today and tonight)
Issued at 430 AM MDT Wed Jun 21 2023

Stratus and fog have pushed into the eastern half of the plains
again this morning. It is be more extensive in coverage than is
was yesterday morning. Dew point temperatures are in the upper 50s
to mid 60s F over the eastern 2/3rds of the plains currently.
Winds across the CWA are light and variable early this morning.
Some of the models keep the low cloudiness in for a good part of
the morning past sunrise.

Models keep the weak/moderate southwesterly flow aloft over the CWA
today and tonight. There is weak upward vertical velocity noted on
the QG Omega fields today and tonight.  Models keep fairly deep
upslope in place most of the day and tonight.  There is a cold front
expected to push into the CWA this evening which will keep upslope
going behind it.

For moisture, precipitable water values are in the 0.60 to 1.20
inch range over most of the plains into the foothills late day
today and tonight. The mountains have about 0.50 inch in place.
PWs come up a bit overnight for the plains and foothills. Many of
the models are showing significant CAPE this afternoon over the
plains. Some of the models have CAPE values in excess of 3000 J/kg
of mixed layer CAPE over the eastern plains. Soundings show
pretty good directional shear but wind speeds are fairly weak.
SPC's Day 1 Convective Outlook puts most of the CWA's plains in
the "slight risk" of severe storms.

Will go mainly with "scattered" and "likely" pops for the CWA from
the divide eastward late this afternoon, transitioning further eastward
into the plains well past midnight tonight. For temperatures, today's
highs are 0-1 C cooler than yesterday's highs.

.LONG TERM...(Thursday through Tuesday)
Issued at 430 AM MDT Wed Jun 21 2023

Similar pattern for Thursday with above normal moisture in place and
weak synoptic ascent another incoming wave. The airmass will be
cooler, although some breaks in the clouds into the afternoon will
allow marginal instability to develop with MLCAPE values 600-800
J/kg. This will support scattered showers and thunderstorms first
developing over the high country in the afternoon. There is still
some question on progression/development of convection onto the
adjacent plains. Model soundings indicate some stability/capping
which would act as a limiter. The timing and progression of
Weds/Weds night's convection will likely play a role in this. There
is a case where the environment doesn't rebound as well due to
residual showers/cloud cover from convection from the previous
evening. If things do make it off the higher terrain, a few
severe storms will be supported. Shear will be sufficient given
moist east surface flow veering to southwest in profiles on the
plains (0-6km bulk shear 25-35 kts). Threat with any severe storms
would be hail and wind.

Friday, a shortwave trough lifts across the northern Rockies. Most
of the upper level support will likely remain to the north of
Colorado, but can't rule out some moisture and daytime
destabilization to bring low chances for scattered showers/storms
north of I-70. A mid-level jet moves into the region Friday as well
which will result in breezy conditions when winds mix out in the
afternoon hours. With drying already taking place in the high
country, this may pose a threat for elevated to critical fire
weather conditions for the mountains valleys and South Park. For the
weekend, there is a general consensus for weak ridging to gradually
build in from the south, eventually trending flow aloft more zonal.
This will trend conditions drier and warmer. Threat for elevated to
areas of critical conditions continues over the weekend. This large-
scale pattern will likely persist into early next week with a few
weak waves over the top of the ridge. Ensemble means indicate
potential for highs in the upper 80s to low 90s across the
plain/urban corridor by mid-week next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1140 AM MDT Wed Jun 21 2023

Expect MVFR and maybe IFR conditions with storms and showers this
afternoon and evening, maybe into the night. Cloud bases very
likely below 6000 feet much of the evening and night. Widespread
thunderstorms are likely by late afternoon and should last through
the evening, with impacts well into the night. Weak drainage
winds were quickly replaced by northerly winds this morning, which
brought low clouds over KDEN. Cloud bases are rising and there
was little impact to visibility, and those conditions should
continue to improve. Winds are coming around easterly and should
continue to come around southeasterly for the afternoon and
evening. Do not expect drainage winds tonight.

&&

.HYDROLOGY...
Issued at 430 AM MDT Wed Jun 21 2023

There will be a limited threat of flash flooding late this
afternoon through late tonight for the plains and for the alpine
burned areas too, especially Cameron Peak. The highest QPF on the
various models, is over the eastern half of the plains and over
the Palmer Divide. Amounts do not look excessive enough to
warrant a Flash Flood Watch at this time.

The various flood advisories for the South Platte, Cache La
Poudre and Colorado Rivers will continue as is.

Above normal moisture in place for Thursday with marginal
instability to support afternoon/showers and thunderstorms. Storms
may be capable of producing brief heavy rainfall. This will pose
a limited risk for flash flooding over the burn areas, mainly
Cameron Peak. Storm motions should be high enough to prevent
stationary or very slow moving storms. Friday through the weekend,
conditions trend warmer and drier.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 6 PM MDT this evening through late tonight for
COZ041-045>047-049.

&&

UPDATE...EJD
SHORT TERM...RJK
LONG TERM....Mensch
AVIATION...EJD
HYDROLOGY....RJK/Mensch
Hazardous weather outlook, Jun 21, 10:29 AM MDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1029 AM MDT Wed Jun 21 2023

COZ030>051-221630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1029 AM MDT Wed Jun 21 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered to likely showers and thunderstorms are forecast today
for much of the forecast area by late this afternoon continuing
this evening and even later tonight further east over the plains.
It is looking more likely that some of the storms will produce
large hail, strong winds, heavy rainfall, and possibly tornadoes
mainly over the plains and mainly during this evening. There is
also a limited threat of flash flooding over the alpine burned
areas through mid evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are possible Thursday with a
chance for a few strong to severe storms on the plains with hail
and gusty winds. There is a limited threat for flash flooding over
the Cameron Peak burn area. Additionally, storms and showers may
produce heavy rainfall causing poor drainage areas and saturated
soils to flood across the plains Thursday. A warmer and drier
pattern will begin late Friday into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send reports of severe weather or
flooding.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 12:00Z

7.7 hours before the tornado, 224 km from the path. June 21, 2023.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1238 joules per kilogram, CIN -71, lifted condensation level 834 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-06-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 196 square meters per square second, 0 to 6 km bulk shear 28 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-71 J/kg
Surface CAPE
701 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.0
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

N. Platte/Lee Bi, NE (KLBF), 00:00Z

4.3 hours after it, 224 km from the path. June 22, 2023.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 433 joules per kilogram, CIN -208, lifted condensation level 1196 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 58 square meters per square second, 0 to 6 km bulk shear 16 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-208 J/kg
Surface CAPE
1829 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
16 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The surface observations

Sterling (STK), 12 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cheyenne radar (KCYS), 143 km away, was scanning. The volume nearest the touchdown began at 19:43 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of June 21, 2023

44 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 211:33 PM MDTUnratedCheyenne, NE0.650
June 213:05 PM MDTUnratedWashington, CO0.725
June 213:35 PM MDTUnratedLogan, CO1.425
June 214:10 PM MDTUnratedWashington, CO0.325
June 214:18 PM MDTUnratedWashington, CO0.525
June 214:25 PM MDTUnratedWashington, CO0.750
June 214:28 PM MDTEF2Washington, CO1.9400$15,000
June 214:28 PM MDTUnratedWashington, CO0.250
June 214:29 PM MDTUnratedWashington, CO0.225
June 214:31 PM MDTUnratedWashington, CO1.650
June 214:36 PM MDTUnratedWashington, CO0.650
June 214:37 PM MDTUnratedWashington, CO1.0200
June 214:39 PM MDTUnratedWashington, CO0.525
June 214:40 PM MDTUnratedWashington, CO0.625
June 214:42 PM MDTUnratedWashington, CO0.325
June 214:43 PM MDTUnratedWashington, CO0.325
June 214:43 PM MDTEF1Washington, CO0.9200
June 214:45 PM MDTUnratedWashington, CO0.825
June 214:45 PM MDTUnratedWashington, CO0.450
June 214:46 PM MDTUnratedWashington, CO0.925
June 214:47 PM MDTUnratedWashington, CO0.450
June 214:48 PM MDTUnratedWashington, CO0.5100
June 214:49 PM MDTUnratedWashington, CO0.625
June 214:50 PM MDTUnratedWashington, CO0.825
June 214:51 PM MDTUnratedWashington, CO1.325
June 214:52 PM MDTUnratedWashington, CO1.9200
June 214:53 PM MDTUnratedWashington, CO0.625
June 214:57 PM MDTUnratedWashington, CO4.350
June 215:15 PM MDTUnratedWashington, CO0.850
June 216:18 PM CDTUnratedArmstrong, TX0.9100
June 215:20 PM MDTEF2Washington, CO4.5400
June 215:30 PM MDTEF1Washington, CO0.114
June 215:39 PM MDTUnratedWashington, CO3.725
June 216:14 PM MDTUnratedWashington, CO0.850
June 216:16 PM MDTEF2Washington, CO4.9800
June 216:35 PM MDTUnratedWashington, CO0.550
June 216:45 PM MDTUnratedWashington, CO1.025
June 217:50 PM CDTUnratedMotley, TX0.230
June 217:51 PM CDTEF3Matador tornado, TX9.1600415
June 217:19 PM MDTEF0Perkins, SD1.850
June 218:36 PM CDTUnratedDickens, TX0.130
June 218:37 PM CDTUnratedMotley, TX2.8100
June 217:44 PM MDTUnratedGoshen, WY1.050
June 219:18 PM CDTUnratedDickens, TX0.350

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.